Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 129, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 25, 2022, 6:10 PM MST for Pima County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2022, 6:10 PM MST (01:10 UTC)
- Expired
- Aug 25, 2022, 9:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 8:00 PM MST | FLASH FLOOD | 8 Wsw Tucson, AZ | TUCSON DEPT OF HIGHWAY POSTED ON TWITTER ABOUT ROAD CLOSURE DUE TO FLASH FLOODING OF SANTA CRUZ RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790
WGUS55 KTWC 260110
FFWTWC
AZC019-260315-
/O.NEW.KTWC.FF.W.0129.220826T0110Z-220826T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
610 PM MST Thu Aug 25 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
East Central Pima County in southeastern Arizona...
* Until 815 PM MST.
* At 610 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Drexel Heights, South Tucson, Pascua Pueblo Yaqui
Reservation, Tucson International Airport, Summit and San Xavier
Mission.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3219 11095 3215 11089 3197 11105 3201 11116
3219 11103
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GLZ3 follow-up statements
440
WGUS75 KTWC 260147
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
647 PM MST Thu Aug 25 2022
AZC019-260315-
/O.CON.KTWC.FF.W.0129.000000T0000Z-220826T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
647 PM MST Thu Aug 25 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST THIS
EVENING FOR EAST CENTRAL PIMA COUNTY...
At 647 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tucson, Drexel Heights, South Tucson, Pascua Pueblo Yaqui
Reservation, Tucson International Airport, Summit and San Xavier
Mission.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3219 11095 3215 11089 3197 11105 3201 11116
3219 11103
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GLZ425
WGUS55 KTWC 260303
FFWTWC
AZC019-260415-
/O.EXT.KTWC.FF.W.0129.000000T0000Z-220826T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
803 PM MST Thu Aug 25 2022
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
East Central Pima County in southeastern Arizona...
* Until 915 PM MST.
* At 803 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by heavy downpours and
thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Drexel Heights, South Tucson, Pascua Pueblo Yaqui Reservation,
Summit and San Xavier Mission.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
&&
LAT...LON 3219 11095 3215 11089 3197 11105 3201 11116
3219 11103
FLASH FLOOD...RADAR INDICATED
$$652
WGUS75 KTWC 260408
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
908 PM MST Thu Aug 25 2022
AZC019-260418-
/O.EXP.KTWC.FF.W.0129.000000T0000Z-220826T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
908 PM MST Thu Aug 25 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST THIS EVENING FOR
EAST CENTRAL PIMA COUNTY...
The heavy rain has ended. Significant Flooding is no longer expected
to pose a threat. Please continue to heed remaining road closures.
LAT...LON 3219 11095 3215 11089 3197 11105 3201 11116
3219 11103
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 1:33 PM MST, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 25, 1:33 PM MST, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 133 PM MST Thu Aug 25 2022 .SYNOPSIS... Scattered afternoon and evening showers and thunderstorms will continue through the end of the week. This will be followed by some drying Sunday into the middle of next week resulting in less storm coverage. Near or slightly below normal temperatures will continue through the weekend with a bit of a warm up expected early next week. && .DISCUSSION...Today through Wednesday. Convection has begun to develop early this afternoon over the higher elevations and is expected to continue to expand through this evening. Storm motion will remain slow, increasing the threat for flash flooding as PWATs across the area range from 1.1"-2.0" from east to west respectively. Coverage should begin to decrease after sunset but lingering showers will be possible into late tonight, especially across Pima and southeastern Pinal counties. Looking at the overall setup going into the weekend, the ridge which was previously centered to our north will transition across the area today and over Baja/Sonora on Friday. From there, a shortwave trough will move across the Pacific Northwest and Great Basin nudging the ridge further to the southwest off the coast of Baja this weekend into early next week. As the trough exits, the ridge will build back northward over the Great Basin through the middle of next week. Scattered showers and storms will continue through this Saturday as moisture remains trapped under the ridge but a drying trend will initiate as flow becomes more westerly. This will cause chances for rain to begin a downward trend after Saturday which is expected to continue through the Tuesday/Wednesday time frame. Rain chances drop to below 25 percent in most areas and focus south and east of Tucson. Temperatures which have been a couple degrees below seasonal normals will begin to warm early next week. && .AVIATION...Valid through 27/00z. FEW-SCT clouds at 3k-6k ft AGL and SCT-BKN at or above 10k ft AGL will continue through 26/01z-26/03z. Scattered TSRA/SHRA will continue through 26/04z, potentially through 26/06z at KOLS. TSRA will be more likely earlier in that period with strong gusts in excess of 40 kts, reduced visibilities in heavy rain, and low clouds becoming BKN-OVC accompanying any stronger storms or heavier showers. Clouds will lift and become FEW-SCT overnight into Friday morning with another round of TSRA/SHRA expected after 26/20z. Outside of storms, winds will be light and favoring diurnal trends. Aviation not updated for TAF amendments. && .FIRE WEATHER... Daily rounds of scattered showers and thunderstorms will continue through the weekend with a downward trend after Saturday. Primary threats will be strong winds, lightning, and flash flooding. Outside of thunderstorm activity, wind trends will remain light and favor a westerly direction tomorrow through early next week with typical, diurnal winds each night. && .HYDROLOGY... The Gila River will continue to see a flood wave move slowly downstream of Safford through Friday and then remain elevated through into the weekend. Flood advisories are in effect as a result of this flow. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Guillet Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 25, 1:04 PM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
104 PM MST THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 6 SSE PICTURE ROCKS 32.27N 111.20W
08/24/2022 PIMA AZ OTHER FEDERAL
NATIONAL PARK SERVICE REPORTED FLOOD DAMAGE
TO BAJADA LOOP ROAD AT SAGUARO NATIONAL PARK
WEST. THE LOOP REMAINS CLOSED UP TO TWO DAYS
FOR REPAIRS. TIMING ESTIMATED BY RADAR.
&&
KGLocal storm report, Aug 25, 4:37 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
437 PM MST THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 6 S TUCSON 32.12N 110.88W
08/25/2022 PIMA AZ PUBLIC
LANDSPOUT REPORTED NEAR LOS REALES LANDFILL
ON SOCIAL MEDIA.
&&
CWRThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:58 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 25, 6:00 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 25, 6:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 25, 6:59 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 25, 7:06 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Aug 25, 7:20 PM MST | Flash Flood Warning | TWC | Pima | 115 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.